EconPapers    
Economics at your fingertips  
 

Consumer panic in the COVID-19 pandemic

Michael Keane () and Timothy Neal ()

Journal of Econometrics, 2021, vol. 220, issue 1, 86-105

Abstract: We develop an econometric model of consumer panic (or panic buying) during the COVID-19 pandemic. Using Google search data on relevant keywords, we construct a daily index of consumer panic for 54 countries from January 1st to April 30th 2020. We also assemble data on government policy announcements and daily COVID-19 cases for all countries. Our panic index reveals widespread consumer panic in most countries, primarily during March, but with significant variation in the timing and severity of panic between countries. Our model implies that both domestic and world virus transmission contribute significantly to consumer panic. But government policy is also important: Internal movement restrictions – whether announced by domestic or foreign governments – generate substantial short run panic that largely vanishes in a week to ten days. Internal movement restrictions announced early in the pandemic generated more panic than those announced later. Stimulus announcements had smaller impacts, and travel restrictions do not appear to generate consumer panic.

Keywords: Coronavirus; Hoarding; Consumption; Panel data; Panic buying (search for similar items in EconPapers)
JEL-codes: C23 C51 D12 M31 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407620302840
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Consumer Panic in the COVID-19 Pandemic (2020) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:220:y:2021:i:1:p:86-105

DOI: 10.1016/j.jeconom.2020.07.045

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-07-13
Handle: RePEc:eee:econom:v:220:y:2021:i:1:p:86-105